Winter Storm, Vilas
- When
- February 2, 6:00 PM CST to February 3, 11:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Low pressure brought two "waves" of snow to northern Wisconsin as it moved from northern Oklahoma to southern Lake Michigan. Strong northwest winds behind the low caused some blowing and drifting of the snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure brought two "waves" of snow to northern Wisconsin as it moved from northern Oklahoma to southern Lake Michigan. Strong northwest winds behind the low caused some blowing and drifting of the snow. The highest snowfall totals were in Vilas county where Presque Isle had 16.5 inches, Phelps had 12.0 inches and St. Germain had 10.0 inches. Other significant snowfall totals included 9.5 inches 3 miles northeast of Lakewood (Marinette co.), 9.0 inches at Hiles (Forest co.), Three Lakes (Oneida co.) and Wausaukee (Marinette co.) and 8.0 inches at Florence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 2, 4:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CST SUN FEB 2 2003
18Z MESOETA COMING IN LINE WITH REALITY...AND USED FOR SHORT-TERM PART
OF FCST. BAND OF SNOW/MIX WL AFFECT SRN PART OF FCST AREA THIS
EVENING...THEN WL EXPAND INTO REMAINDER OVRNGT.
MODELS IN GENERAL AGREEMENT ON TRACK OF MID-LVL FEATURES (E.G. 700 MB
LOW)...AND AM USING THIS TO BASE HVY SNOW AXIS ACRS CNTRL TO NE PART OF
FCST AREA. FAR SRN PART OF FCST AREA WL HAVE LEAST AMT OF SNOW AS DRY
MID/UPR LVLS SWEEP NWD AHD OF 700 MB LOW.
TEMP FCSTS FOR TDY/MON CLOSE TO NGM MOS. AFTER THAT...USED BLEND OF NGM
AND GFS MOS.
COORD WITH ARX......DLH...MQT AND MKX.
.GRB...WINTER WEATHER ADVISORY LATE TONIGHT INTO MONDAY
WIZ005
WINTER WEATHER ADVISORY TONIGHT AND MONDAY
WIZ010
WINTER WEATHER ADVISORY TONIGHT AND MONDAY
WIZ035>037-045-048>050
WINTER WEATHER ADVISORY TONIGHT INTO MONDAY EVENING
WIZ022-038>040-074
WINTER STORM WARNING FOR TONIGHT AND MONDAY
WIZ018>020-030-031
WINTER STORM WARNING FOR LATE TONIGHT INTO MONDAY EVENING
WIZ011>013-021-073
WWW.CRH.NOAA.GOV/GRBWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CST SUN FEB 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR THE ENTIRE FORECAST AREA TODAY. AREAS OF FREEZING DRIZZLE AND FOG WILL MAKE TRAVEL CONDITIONS HAZARDOUS IN SOME LOCALES...ESPECIALLY THIS MORNING. SOME MIXED PRECIPITATION WILL LIKELY DEVELOP OVER CENTRAL WISCONSIN THIS AFTERNOON...THEN INCREASE IN INTENSITY AND CHANGE TO ALL SNOW THIS EVENING. BANDS OF HEAVY SNOW ARE POSSIBLE ACROSS MUCH OF CENTRAL AND EAST CENTRAL WISCONSIN...WITH 3 TO 5 INCHES EXPECTED BY MONDAY MORNING. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE ACROSS PARTS OF CENTRAL...EAST CENTRAL AND NORTHEAST WISCONSIN ON MONDAY AS LOW PRESSURE TRACKS THROUGH ILLINOIS. TOTAL ACCUMULATIONS OF 5 TO 9 INCHES ARE EXPECTED IN CENTRAL AND EAST CENTRAL WISCONSIN...WITH LESSER AMOUNTS FARTHER NORTH. A WINTER STORM WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT INTO MONDAY. WINTER WEATHER ADVISORIES ARE IN EFFECT TONIGHT AND MONDAY OVER A SMALL PART OF NORTH CENTRAL AND NORTHEAST WISCONSIN. WINDS WILL INCREASE SUNDAY NIGHT...WITH BLUSTERY CONDITIONS PREVAILING THROUGH TUESDAY. ALTHOUGH SOME DRIFTING SNOW IS ANTICIPATED...A HIGH MOISTURE CONTENT SHOULD PREVENT WIDESPREAD BLOWING SNOW. AS THE LOW EXITS TO THE EAST ON MONDAY NIGHT AND TUESDAY...ARCTIC AIR WILL FLOW INTO WISCONSIN. AS THE COLD AIR PASSES OVER THE RELATIVELY WARM WATERS OF LAKE SUPERIOR...LAKE-EFFECT SNOW SHOWERS WILL DEVELOP. SOME ACCUMULATIONS ARE POSSIBLE IN VILAS COUNTY. .SPOTTER CALL TO ACTION STATEMENT... WEATHER SPOTTERS ARE ALWAYS URGED TO CALL IN SNOWFALL REPORTS...AS WELL AS ANY OBSERVATIONS OF FREEZING OR MIXED PRECIPITATION. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342821, 5342822, 5342823, 5342824, 5342825, 5342826, 5342827, 5342828.